Using Viagra Can Cause Blurry Vision

Getty

Sildenafil, the active ingredient in the erectile dysfunction drug Viagra, can cause unusual visual responses in people who carry a common mutation for eye disease and may have long-term detrimental effects on their vision, Australian researchers say.

The drug can inhibit an enzyme which is important for transmitting light signals from the retina to the brain, and it is already known from clinical trials of Viagra that its use in high doses can cause transient disturbances in the vision of some healthy people.

“Side effects can include sensitivity to bright light, blurred vision and altered colour vision,” says Dr Lisa Nivison-Smith, of the University of NSW School of Optometry and Vision Science.

“About one in 50 people are likely to be carriers of recessive genes which cause retinal disease but are unlikely to know this, because their vision is normal.”

The results of the study, on the effects of a single dose of sildenafil on normal mice and mice with a single copy of the mutant gene, are published in the journal Experimental Eye Research.

NOW WATCH: Briefing videos

Business Insider Emails & Alerts

Site highlights each day to your inbox.

Follow Business Insider Australia on Facebook, Twitter, LinkedIn, and Instagram.